Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Norman, OK

May 7, 1997Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 7, 1997, 12:01 AM CDT for Hardeman County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1997, 12:01 AM CDT (05:01 UTC)
Expired
May 7, 1997, 12:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties

County Hardeman County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.3
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 070503 RRA
SVROKC
TXC197-070545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1201 AM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHERN TEXAS
     HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     ACME...GOODLETT AND QUANAH

AT 1201 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ACME.
THE STORM WAS MOVING EAST AT 20 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:00 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 6, 9:00 PM CDT, 3 hours 1 minute before
FPUS3 KOKC 070159
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT TUE MAY 6 1997

A GROWING MCS OVER THE PNHDLS APPEARS TO BE POISED TO SPREAD INTO THE
WRN ZNS TNGT.  HAVE REWORDED FCSTS IN THE W TO REFLECT A HIGH PROB OF
PCPN AND...CONSIDERING THE NEW TORNADO WATCH IN THAT AREA...THE PSBLTY
OF SVR TSTMS.   HAVE SIMILARLY RAISED POPS IN THE CENTRAL AND E GIVEN
THE PRESENCE OF THE LARGE AREA OF TSTMS.  MAIN QUESTION IS HOW FAR E
THEIR EFFECTS WILL REACH.

RMNDR OF FCST STILL LOOKS GOOD.

FCSTID = 23 = CMS

.OKC...
OK...NONE.
TX...NONE.

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.